Wyoming, 2020

Hail in Wyoming, July 19, 2020

July 19, 2020 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over northern Campbell County, producing golf ball sized hail near Weston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over northern Campbell County, producing golf ball sized hail near Weston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 8:10 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 19, 8:10 PM MST, 1 hour 30 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
910 PM MDT Sun Jul 19 2020

.UPDATE...
Issued at 910 PM MDT Sun Jul 19 2020

Storms have diminished in intensity across northeast WY and much of
western SD. Have cancelled the severe thunderstorm watch for the
rest of northeast WY and much of southwest SD, except for Fall River
and Oglala Lakota counties. Will have to watch a left moving
supercell over the northern NE panhandle to see if it clips far
southwest SD over the next hour or two. Isolated to scattered
showers and storms are expected into the overnight, especially
southwest into south central SD, as low level jet intensifies over
western and central NE and theta-e advection increases over
southern SD. Storms will likely stay below severe limits
overnight, but a strong storm or two is still possible with MUCAPE
up to 1000 j/kg expected. A few showers and a storm or two could
also move into far northwest SD late tonight/early Monday as a
weak cold front approaches the area. Lows will drop into the 50s
and lower 60s.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 1259 PM MDT Sun Jul 19 2020

Water vapor shows broad trof extending from the Pac NW through the
Northern Plains. Short wave moving through the Northern Plains
that has been responsible for this mornings convection still
resulting in mostly cloudy skies and a few showers across
western/central SD early this afternoon. Weak inverted trof over
eastern WY resulting in increasing return flow across our western
zones.

Still expecting a strong/severe storm or two to develop along the
inverted trof by later this afternoon, with activity moving into
the Black Hills and far southwest SD. Axis of MLCAPE continues to
increase in that area under return flow, and shear is more than
sufficient for rotating updrafts. Rest of area should remain
largely capped, especially given residual mid-level clouds. Could
see an uptick in elevated activity in our southern zones overnight
given increasing low level jet/theta-e advection.

A stronger northern stream trof will push a cold front through the
Northern Plains on Monday. Timing of front should place the best
severe potential over western/central SD in the afternoon through
early time frame, with lesser chances for severe storms behind the
front across northeast WY.

Should see a return to warmer temps in the mid to late week time
frame as flow aloft transitions from zonal to southwest, although
the flow will remain disturbed for a nearly daily chance of
storms.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 524 PM MDT Sun Jul 19 2020

Scattered showers and thunderstorms will continue to track east
to southeast across northeast WY and a good portion of western SD
through the evening hours. Severe storms are possible from
northeast WY to southwest SD through the early evening, with large
hail and strong wind gusts the main threats. Brief MVFR
conditions and heavy rainfall are also expected with the stronger
storms. Areas of MVFR/IFR conditions are expected to develop late
tonight and persist into Monday morning, especially from the Black
Hills area to south central SD. Another round of showers and
thunderstorms is expected to develop over a good portion of the
area Monday afternoon as a cool front crosses the area.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...26
DISCUSSION...Johnson
AVIATION...26
Hazardous weather outlook, Jul 19, 3:03 AM MST, 18 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
403 AM MDT Sun Jul 19 2020

SDZ012-024>031-041>044-047-072>074-201300-
Butte-Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota-
Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected today through this evening. Some storms
may be severe in the afternoon and evening, with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will return for the next few days, with
daily chances for showers and thunderstorms through midweek.
There is a slight risk for severe thunderstorms across western
South Dakota. Large hail and strong wind gusts will be the
primary threats. There is also a marginal risk for severe storms
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-046-049-201300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette-
Tripp-
403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible this afternoon and evening. Some
storms may be strong, but widespread severe weather is not
expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will return for the next few days, with
daily chances for showers and thunderstorms through midweek.
There is a slight risk for severe thunderstorms across western
South Dakota. Large hail and strong wind gusts will be the
primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-201300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
403 AM MDT Sun Jul 19 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected today through this evening. Some storms
may be severe in the afternoon and evening, with large hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An active weather pattern will return for the next few days, with
daily chances for showers and thunderstorms through midweek.
There is a marginal risk for severe storms Monday and Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 19, 6:54 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             8 SSE SUNDANCE          44.30N 104.33W
07/19/2020  M1.75 INCH       CROOK              WY   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002558

JC
Local storm report, Jul 19, 7:02 PM MST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             12 NW COLONY            44.98N 104.34W
07/19/2020  E1.00 INCH       CROOK              WY   SOCIAL MEDIA

&&

EVENT NUMBER UNR2002559

JC
Local storm report, Jul 19, 7:09 PM MST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             2 SE COLONY             44.85N 104.12W
07/19/2020  E1.50 INCH       CROOK              WY   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002560

JC
Special weather statement, Jul 19, 7:52 PM MST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Rapid City SD
852 PM MDT Sun Jul 19 2020

SDZ012-200330-
Butte SD-
852 PM MDT Sun Jul 19 2020

...STRONG THUNDERSTORM OVER NORTHEASTERN BUTTE COUNTY...

At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles southwest of Haystack Buttes, or 31 miles northeast of Belle
Fourche, moving northeast at 30 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Castle Rock, Hoover, Dears Ears Butte and Haystack Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4495 10353 4507 10361 4521 10331 4500 10312
TIME...MOT...LOC 0252Z 246DEG 26KT 4504 10349

JC
Special weather statement, Jul 19, 8:13 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Rapid City SD
913 PM MDT Sun Jul 19 2020

SDZ042-044-200330-
Bennett SD-Oglala Lakota SD-
913 PM MDT Sun Jul 19 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN BENNETT COUNTIES...

At 913 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Batesland, or 18 miles north of Gordon, moving
southeast at 30 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Batesland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.

LAT...LON 4309 10228 4317 10207 4301 10188 4300 10197
      4300 10222
TIME...MOT...LOC 0313Z 325DEG 26KT 4306 10212

JC
Local storm report, Jul 19, 9:12 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 PM MDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             16 N OSHOTO             44.83N 104.95W
07/19/2020  E1.00 INCH       CROOK              WY   PUBLIC

0434 PM     TSTM WND GST     1 NE ECHETA             44.47N 105.84W
07/19/2020  M57 MPH          CAMPBELL           WY   MESONET

0443 PM     HAIL             1 N NEW HAVEN           44.76N 104.85W
07/19/2020  E1.75 INCH       CROOK              WY   PUBLIC

0510 PM     HAIL             DEVILS TOWER            44.59N 104.71W
07/19/2020  E1.75 INCH       CROOK              WY   TRAINED SPOTTER

0542 PM     HAIL             6 ESE RENO JUNCTION     43.73N 105.37W
07/19/2020  E3.00 INCH       CAMPBELL           WY   STORM CHASER

0547 PM     HAIL             1 N WESTON              44.65N 105.33W
07/19/2020  E2.75 INCH       CAMPBELL           WY   TRAINED SPOTTER

0549 PM     HAIL             5 W SUNDANCE            44.40N 104.48W
07/19/2020  E1.50 INCH       CROOK              WY   PUBLIC

            HAIL DURATION 10 MINUTES.

0600 PM     HAIL             8 SSE SUNDANCE          44.30N 104.33W
07/19/2020  M1.75 INCH       CROOK              WY   TRAINED SPOTTER

0605 PM     HAIL             9 SSE SUNDANCE          44.28N 104.30W
07/19/2020  E2.25 INCH       CROOK              WY   STORM CHASER

0608 PM     HAIL             1 SE NEW HAVEN          44.74N 104.84W
07/19/2020  M1.25 INCH       CROOK              WY   PUBLIC

0642 PM     TSTM WND GST     FOUR CORNERS            44.08N 104.14W
07/19/2020  M58 MPH          WESTON             WY   MESONET

0713 PM     HAIL             15 NNW ALVA             44.90N 104.56W
07/19/2020  M1.00 INCH       CROOK              WY   TRAINED SPOTTER

0736 PM     HAIL             2 SE COLONY             44.85N 104.12W
07/19/2020  E1.50 INCH       CROOK              WY   TRAINED SPOTTER

0738 PM     HAIL             12 NW COLONY            44.98N 104.34W
07/19/2020  E1.00 INCH       CROOK              WY   SOCIAL MEDIA

&&

EVENT NUMBER UNR2002547 UNR2002548 UNR2002549 UNR2002550 UNR2002555
UNR2002553 UNR2002551 UNR2002558 UNR2002554 UNR2002556 UNR2002552
UNR2002557 UNR2002560 UNR2002559

JC

The radar

The Rapid City radar (KUDX), 204 km away, was scanning. The volume nearest the first event began at 04:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
July 19, 9:40 PM MST
Where
Campbell County, 2 mi ENE of Weston
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
44.641, -105.292

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911656.